Dear Dr. Hall,
I’ve had twelve porcelain veneers placed on my front teeth. They were very pretty the first few days, but then the top six took on a gray cast thoughout the teeth with the cuspids getting even darker. The bottom six are still white at the top, but gray at the gum line and the gray looks as though something is seeping upward. My dentist thinks that he should replace the veneers with crowns. He believes that it may have something to do with hydration. I read the question Lesley from Texas (a bad experience with Lumineers) had with her veneers discoloring and your thoughts were that her dentist may have used a chemical that keeps the gums from bleeding when impressions are taken. Does this chemical stay on the teeth under the temporaries for two weeks or more until your permanent restorations are placed? I would greatly appreciate any feedback you may have.
Regards, Paula from Texas
Oh, please don’t let your dentist replace these porcelain veneers with crowns. There is something wrong with the veneers–something your dentist didn’t do right. Porcelain veneers are the most beautiful restoration there is. They don’t turn dark in a couple of weeks unless the dentist did something wrong. To do crowns he would have to grind the teeth down on all four sides. And if he doesn’t know how to do porcelain veneers right, I worry what will happen if you let him do the much more aggressive treatment of crowns. Leaving them as veneers, if he can’t get them right, another dentist will be able to come in and rescue you.
And I doubt it’s the lab. Only if the lab did something really unethical, like not really use porcelain, or omit the glaze, could you have this immediate darkening.
The staining from ferric sulfate is a gray-brown stain, and it tends to be splotchy. And yes, that is the problem–the chemical DOES stay embedded in the dentin indefinitely.
I am very worried about your case, and what your dentist is doing. First, he did something wrong and is indicating, by what went wrong and his reaction to it that he doesn’t understand much about porcelain veneers. (A HYDRATION problem?? I don’t know what he means by that.) Second, he’s not fully owning up to it. Third, he wants to go to crowns, which is a very bad idea. If he doesn’t know how to do porcelain veneers, then I’m sure he doesn’t know how to do bonded all-porcelain crowns, meaning that he will do porcelain fused to metal or Lava crowns, or some other crown that he can cement conventionally, all of which will be way too aggressive a treatment for what you need, will weaken your teeth, and may well end up ugly.
I recommend that you see a true cosmetic dentist from our list on our Texas cosmetic dentists page, and get this done right.
If you’re the type that has the gumption to stand up for yourself, I would demand that this dentist refund your money. But if not, at least don’t let him put crowns on you.
From your description of the discoloration, it could be ferric sulfate, or it could simply be that the teeth got contaminated with saliva or gingival fluid during the bonding process. (Maybe this is what he means by a “hydration problem.” 🙂 ) Did he use ferric sulfate? (Brand names are Viscostat or Astringedent, and it can be applied to the gums as a gel or it also comes impregnated in the retraction cord.) If so, then that’s what this is. The dentist rinses the teeth and thinks that all traces are gone, but the chemical gets embedded in the teeth and can be invisible until after the veneers are bonded on, after which it reacts with the bonding chemicals and turns a gray-brown and shows through. If he has used that on your teeth AT ANY TIME, he needs to swab some concentrated hydrogen peroxide (30% concentration) directly on the teeth, with the veneers removed. (3% hydrogen peroxide isn’t good enough). This will remove all traces of the discoloration.
But these last instructions are for you to print out and give to your dentist only if you can’t bring yourself to switch. You’ll be much better off having someone else finish this for you, in my opinion.
Click here if you would like to ask Dr. Hall a question.
|We thank our advertisers who help fund this site.|